Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 201, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2005, 7:30 AM CDT for Rawlins County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2005, 7:30 AM CDT (12:30 UTC)
- Expired
- Jul 3, 2005, 8:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 0.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -681 J/kg
- Mixed-layer LCL
- 2503 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 031230 SVRGLD KSC153-031300- /O.NEW.KGLD.SV.W.0201.050703T1230Z-050703T1300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 730 AM CDT SUN JUL 3 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RAWLINS COUNTY IN NORTHWEST KANSAS * UNTIL 800 AM CDT * AT 728 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 9 MILES NORTH OF BLAKEMAN... MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LUDELL AROUND 735 AM CDT... HERNDON AROUND 755 AM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 4001 10142 3971 10141 3972 10074 4001 10075 $$ THEDE
1 follow-up statement
000 WWUS53 KGLD 031245 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 645 AM MDT SUN JUL 3 2005 KSC153-031300- /O.CON.KGLD.SV.W.0201.000000T0000Z-050703T1300Z/ RAWLINS KS- 745 AM CDT SUN JUL 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 AM CDT FOR RAWLINS COUNTY... AT 741 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF MCDONALD...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BLAKEMAN AROUND 755 AM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT SUNDAY AFTERNOON FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 4001 10142 3971 10141 3972 10074 4001 10075 $$ THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:25 AM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 3, 3:25 AM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 AM MDT SUN JUL 3 2005 .DISCUSSION...FORECAST CONCERNS ARE CONVECTIVE POTENTIAL THE NEXT SEVERAL DAYS AND THE THREAT FOR LOCALLY HEAVY RAIN MONDAY NIGHT AS THE FORECAST AREA REMAINS IN AN ACTIVE NORTHWEST FLOW REGIME. AT 0830Z LATEST RADAR MOSAIC SHOWING PESKY SHOWERS AND THUNDERSTORMS MAINLY ALONG AND SOUTH OF INTERSTATE 70. PERUSING MODEL DATA SUGGESTS THAT THIS ACTIVITY IS BEING DRIVEN BY WHAT THE RUC DEPICTS AS AN ENHANCED AREA OF 850-700 TEMPERATURE ADVECTION AHEAD OF A 700MB SHORTWAVE AND ASSOCIATED SURFACE LOW OVER SOUTHEAST COLORADO. 21Z SREF FROM SPC ALSO SHOWING THIS GENERAL AREA AS WELL...PICKING UP ON SOME ENERGY MOVING ACROSS THE NORTHEAST PLAINS OF COLORADO. WILL POPULATE GRIDS WITH SOME TYPE OF CONCENSUS FOR THE SHORT TERM 1ST PERIOD. TODAY/TONIGHT...A COOL FRONT WILL PUSH THROUGH THE FORECAST AREA TODAY BRINGING TEMPERATURES DOWN ABOUT 3-10F PER 850 FORECASTS. THAT YIELDS HIGHS NEAR 90 NORTH AND WEST TO MID 90S EAST AND PERHAPS SOUTH. 700-500MB HUMIDITY FORECASTS FROM THE NGM/GFS/NAM SUGGEST ANOTHER UPPER WAVE TO MOVE INTO FAR EASTERN COLORADO VERY LATE IN THE DAY. THIS CONVECTIVE THREAT WILL ALSO BE AVAILABLE OVER THE FAR SOUTH/SOUTHWEST WHERE THE FRONTAL BOUNDARY IS EXPECTED TO BE. WILL KEEP POPS CONFINED TO THESE AREAS. AFTER 00Z CONVECTIVE THREAT LOOKS TO BE LIMITED TO THE FRONTAL BOUNDARY TO OUR SOUTH...MATCHING UP WELL WITH BETTER MID LEVEL MOISTURE AXIS. 700 OMEGA IS ACTUALLY DOWNWARD THROUGH MIDNIGHT SUPPORTING MODEL QPF OF NEAR ZERO PER GFS/NGM FORECASTS. WILL DOWN THE POPS QUITE A BIT AS A RESULT. MONDAY/MONDAY NIGHT...SURFACE HIGH SLIDES SOUTHEAST ALLOWING WINDS TO VEER AROUND TO THE SOUTHEAST AND BEGIN SOME RETURN FLOW INTO THE AREA. ANOTHER WAVE MOVES INTO THE NORTHWEST 1/3 OR SO OF THE AREA LATE IN THE DAY. PREFER THE GFS HANDLING OF THE RETURN FLOW IN ITS INSTABILITY AND QPF FORECASTS WHICH (LIKE LAST NIGHTS RUN) FAVOR HIGHEST POPS OVER FAR EASTERN COLORADO AND ADJACENT COUNTIES IN KANSAS. 850 TEMPERATURES CONTINUE TO COOL ANOTHER 5-10F WITH READINGS IN THE LOW TO POSSIBLY MID 80S...SIMILAR TO THE 2M/MOS GUIDANCE NUMBERS. NAM/GFS CONTINUE TO AGREE ON POSSIBLE MCS MOVING ACROSS HEART OF THE FORECAST AREA PER 700-500RH/500 VORT AND 250 JET DIVERGENCE PROGS. CURRENT GRIDS HAVE 40 POPS AND MAV/MET MOS HAVE SIMILAR TO NUMBERS SO WILL TRY AND TWEAK THEM UP A BIT AS CONFIDENCE IS INCREASING. THIS SYSTEM SHOULD DIVE SOUTHEAST AFTER MIDNIGHT. TUESDAY/TUESDAY NIGHT...SOUTHERLY WINDS AGAIN BRING RETURN FLOW OF MOISTURE INTO THE AREA. CAPE FORECASTS AGAIN FAVOR THE WESTERN 1/3 OF THE TRI-STATE AREA. PREFER THE ETA HANDLING OF THIS EVENT AS STRONGEST CIN VALUES AND WEAKER CAPE OVER THE EAST WHERE THEIR PROXIMITY TO SURFACE HIGH SHOULD LIMIT AMOUNT OF MOISTURE RETURN. THIS ALSO APPEARS TO BE THE FAVORED SOLUTION BY NCEP PER ITS QPF FORECAST. WILL ORIENT POP FORECASTS ACCORDINGLY. FOR TUESDAY NIGHT 0-6 WINDS FROM THE GFS CARRY ANY PRECIP SOUTHEAST WHILE THE ETA IS MORE NORTHEAST. GIVEN THE BUILDING UPPER HIGH NEAR THE FOUR CORNERS AND PRECIP BLOB OVER THE DAKOTAS MOVING SOUTHEAST THE GFS SOLUTION SEEMS MORE REASONABLE. SO FOR TUESDAY NIGHT WILL ORIENT POPS FOR PRECIP MOVING SOUTHEAST PER GFS SOLUTION. TEMPERATURES APPEAR TO SHOW LITTLE CHANGE BOTH AT 850 AND 2M/MOS GUIDANCE NUMBERS. WILL PERHAPS TREND THEM UP A FEW DEGREES CLOSER TO THE MOS GUIDANCE INCREASE. WEDNESDAY THROUGH SATURDAY...NO CHANGES MADE AT THIS TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && DDT
Hazardous weather outlook, Jul 3, 5:05 AM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 405 AM MDT SUN JUL 3 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 405 AM MDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A COOL FRONT WILL PUSH THROUGH THE AREA FROM THE NORTH...BRINGING DRIER AIR AND DECREASING LOW LEVEL MOISTURE WITH IT. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS SOUTH OF A LINE FROM HILL CITY TO TRIBUNE AND LEOTI WHERE THE FRONTAL BOUNDARY IS EXPECTED TO BE LATE IN THE DAY. SHOULD THUNDERSTORMS DEVELOP A FEW OF THEM COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IF THE FRONT MOVES THROUGH FASTER THEN EXPECTED A LOW CHANCE FOR THUNDERSTORMS WILL EXIST. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE FRONT RANGE VERY LATE IN THE DAY THROUGH THE OVERNIGHT HOURS. ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY THREAT WOULD BE CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THROUGH WEDNESDAY NIGHT. THE BASIC SCENARIO CALLS FOR INSTABILITY TO BUILD DURING THE DAY WITH THUNDERSTORMS DEVELOPING LATE IN THE DAY OVER FAR EASTERN COLORADO AND ADJACENT COUNTIES IN KANSAS. AIDED BY DISTURBANCES MOVING THROUGH THE AREA FROM THE WEST ANY STORMS THAT DEVELOP WILL MOVE ACROSS MUCH OF THE AREA DURING THE EVENING AND OVERNIGHT HOURS. THE PRIMARY THREATS DURING THE DAY AND EARLY EVENINGS WILL BE LARGE HAIL AND DAMAGING WINDS. DURING THE OVERNIGHT HOURS LOCALLY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS. FOR THURSDAY THROUGH SATURDAY AN UPPER LEVEL RIDGE OF HIGH PRESSURE LOOKS TO BUILD ACROSS THE AREA WITH LITTLE CHANCE OF PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DDT
In the hours before
Local storm report, Jul 3, 6:53 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
553 AM MDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM HAIL 1 SE COLBY 39.38N 101.03W
07/03/2005 0.88 INCH THOMAS KS TRAINED SPOTTER
0544 AM HAIL 7 S WRAY 39.98N 102.23W
07/03/2005 0.75 INCH YUMA CO TRAINED SPOTTER
&&
PFPLocal storm report, Jul 3, 7:02 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 AM MDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HAIL ATWOOD 39.81N 101.04W
07/03/2005 1.00 INCH RAWLINS KS TRAINED SPOTTER
&&
PFPThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:45 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 26 min |
| Jul 2, 11:30 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 60 min |
| Jul 3, 6:42 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 63 min |
| Jul 3, 7:02 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 28 min |
| Jul 3, 8:00 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 60 min |
| Jul 3, 8:59 AM CDT | Severe Thunderstorm Warning | GLD | Thomas | 35 min |
| Jul 3, 8:59 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 54 min |
| Jul 3, 10:05 AM CDT | Severe Thunderstorm Warning | GLD | Thomas | 40 min |
| Jul 3, 10:31 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 44 min |
| Jul 3, 11:15 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 49 min |
| Jul 3, 11:45 AM CDT | Severe Thunderstorm Warning | GLD | Decatur | 25 min |
| Jul 3, 11:54 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 51 min |
| Jul 3, 12:27 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.